AstraZeneca ChAdOx1–19 vaccine 16 April

TGA

The TGA’s Vaccine Safety Investigation Group (VSIG) met late today and concluded that a recently reported case of thrombosis (blood clots in the arteries and veins) with thrombocytopenia (low platelet count) is likely to be linked to vaccination. VSIG reviewed a report about a 48-year-old woman who was vaccinated in New South Wales and admitted to hospital with an extensive thromboembolic event and thrombocytopenia (TTS) four days after receiving the AstraZeneca COVID-19 Vaccine. Sadly, this person died in hospital and we extend our sincerest condolences to her family.

This is the third Australian report of a case of TTS following the AstraZeneca COVID-19 vaccine. The latest case was vaccinated on the morning of 8 April, prior to the decision by ATAGI and the announcement by Government that the Pfizer vaccine was preferred for patients under 50 years old. The first two cases are being treated in hospital and have been recovering well.

VSIG is a panel of independent expert advisors to the Therapeutic Goods Administration (TGA) and reviewed the case in detail. The panel included medical experts in vaccine safety, infectious diseases, haematology, immunology, gastroenterology, endocrinology, public health and vaccine confidence, and a consumer representative.

The review of this case was complicated by the patient’s underlying medical conditions, including diabetes, some other medical conditions as well as some atypical features. In relation to this case, VSIG agreed that the case was consistent with causal association to immunisation although for this patient, anti-PF4 antibodies were absent. Anti PF-4 antibodies which activate platelets have been found in almost all other cases reported internationally of thrombosis (blood clots) with thrombocytopenia (very low platelets) associated with the AstraZeneca vaccine.

Despite the atypical clinical features and the negative antibody test, in the absence of an alternative cause for the clinical syndrome, VSIG believed that a causative link to vaccination should be assumed at this time.

It was also noted that some laboratory test results from the patient were still pending, and that an autopsy will be conducted in the week commencing 19 April 2021. Given this is an atypical presentation, should the test results and or the autopsy provide an alternative causation, VSIG would review their decision. VSIG assessed the case using an internationally accepted method to rate the level of certainty of a link between the event and vaccine.

There have been at least 885,000 doses of AstraZeneca COVID-19 vaccine administered in Australia to date, so while numbers are small, 3 (three) cases of TTS equates to a frequency of 1 in 295,000. The UK regulator, the Medicines and Healthcare products Regulatory Agency has concluded from its review of cases reported in the UK that the overall risk of these rare blood clots was approximately 1 in 250,000 who receive the vaccine.

The TGA is carefully reviewing all Australian reports of blood clots following the AstraZeneca vaccine, and are requesting further information from reporters where needed, to identify any further possible cases of TTS.

The overall number of reports received for blood clots following vaccination so far has been no higher than the expected background rate for the more common type of blood clots in Australia. These can occur in around 50 Australians every day separate to vaccination and are not related to the very rare TTS clotting disorder.

People who have received COVID-19 vaccines should be aware of the common side effects, which include fever, sore muscles, tiredness and headache. These usually start within 24 hours of vaccination and last for 1-2 days. These side effects are expected and are not of concern unless severe or persistent. The reports of these rare clotting complications have occurred later (between day 4 and 20 after vaccination) and have generally been severe, requiring hospitalisation.

Consumers should seek immediate medical attention if, a few days after vaccination, they develop symptoms such as:

  • as a severe or persistent headache or blurred vision
  • shortness of breath, chest pain, leg swelling or persistent abdominal pain
  • unusual skin bruising and/or pinpoint round spots beyond the site of injection.

Information for health professionals about recognising and managing possible cases of TTS is available in a recent ATAGI statement.

The TGA encourages health professionals and consumers to report suspected side effects following immunisation with COVID-19 vaccines. Every report is valuable and contributes to our safety monitoring. Further information about how to report suspected side effects to a COVID-19 vaccine is available on our website.

/Public Release. This material comes from the originating organization and may be of a point-in-time nature, edited for clarity, style and length. View in full here.